Alert archive / Washington / Gale Warnings in 2018
Gale Warning 77, NWS Seattle, WA
NWS Seattle, WA issued this gale warning at Nov 4, 2018, 3:22 AM PST. It was in force for 98 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 4, 2018, 3:22 AM PST (11:22 UTC)
- Expired
- Nov 4, 2018, 5:00 AM PST
- In force
- 98 min
- Issued by
- NWS Seattle, WA
The text
As transmitted.
477 WHUS76 KSEW 041122 MWWSEW URGENT - MARINE WEATHER MESSAGE National Weather Service Seattle WA 322 AM PST Sun Nov 4 2018 PZZ133>135-041930- /O.EXP.KSEW.GL.W.0076.000000T0000Z-181104T1100Z/ /O.NEW.KSEW.GL.W.0077.181104T1122Z-181104T1300Z/ /O.EXB.KSEW.SC.Y.0238.181104T1300Z-181104T2200Z/ Northern Inland Waters Including The San Juan Islands- Admiralty Inlet-Puget Sound and Hood Canal- 322 AM PST Sun Nov 4 2018 ...GALE WARNING IN EFFECT UNTIL 5 AM PST EARLY THIS MORNING... ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 2 PM PST THIS AFTERNOON... The National Weather Service in Seattle has issued a Gale Warning...which is in effect until 5 AM PST early this morning. A Small Craft Advisory has also been issued. This Small Craft Advisory is in effect until 2 PM PST this afternoon. * WIND AND WAVES...Southwest wind 25 to 35 knots easing to 15 to 25 knots early. Wind waves 4 to 6 feet subsiding to 2 to 4 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. A Small Craft Advisory means that wind speeds of 21 to 33 knots are expected to produce hazardous wave conditions to small craft. Inexperienced mariners, especially those operating smaller vessels should avoid navigating in these conditions. && $$ PZZ150-153-156-041930- /O.EXP.KSEW.GL.W.0076.000000T0000Z-181104T1100Z/ /O.EXB.KSEW.SC.Y.0238.000000T0000Z-181105T0000Z/ Coastal Waters From Cape Flattery To James Island Out 10 Nm- Coastal Waters From James Island To Point Grenville Out 10 Nm- Coastal Waters From Point Grenville To Cape Shoalwater Out 10 Nm- 322 AM PST Sun Nov 4 2018 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 PM PST THIS AFTERNOON... ...GALE WARNING HAS EXPIRED... The National Weather Service in Seattle has issued a Small Craft Advisory...which is in effect until 4 PM PST this afternoon. * WIND AND SEAS...West wind 15 to 30 kt. Wind waves 3 to 6 feet. West swell 11 to 14 feet at 10 seconds. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 21 to 33 knots are expected to produce hazardous wave conditions to small craft. Inexperienced mariners, especially those operating smaller vessels should avoid navigating in these conditions. && $$ PZZ131-132-041930- /O.EXT.KSEW.GL.W.0076.000000T0000Z-181104T2200Z/ Central U.S. Waters Strait Of Juan De Fuca- East Entrance U.S. Waters Strait Of Juan De Fuca- 322 AM PST Sun Nov 4 2018 ...GALE WARNING NOW IN EFFECT UNTIL 2 PM PST THIS AFTERNOON... * WIND AND WAVES...Westerly wind 25 to 35 knots easing to 15 to 25 knots during the afternoon. Waves 4 to 6 feet subsiding to 2 to 4 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$ PZZ130-041930- /O.EXB.KSEW.SC.Y.0238.000000T0000Z-181105T0000Z/ West Entrance U.S. Waters Strait Of Juan De Fuca- 322 AM PST Sun Nov 4 2018 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 PM PST THIS AFTERNOON... The National Weather Service in Seattle has issued a Small Craft Advisory...which is in effect until 4 PM PST this afternoon. * WIND AND SEAS...West wind 15 to 25 knots. Wind waves 2 to 4 feet. West swell 10 to 12 feet at 10 seconds. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 21 to 33 knots are expected to produce hazardous wave conditions to small craft. Inexperienced mariners, especially those operating smaller vessels should avoid navigating in these conditions. && $$ PZZ110-041930- /O.EXT.KSEW.RB.Y.0031.000000T0000Z-181105T1200Z/ Grays Harbor Bar- 322 AM PST Sun Nov 4 2018 ...SMALL CRAFT ADVISORY FOR ROUGH BAR NOW IN EFFECT UNTIL 4 AM PST MONDAY... * COMBINED SEAS...Building to 9 to 11 feet late tonight. * BAR CONDITION...Mostly rough. * FIRST EBB...Around 2 PM PST, Today. * SECOND EBB...Around 215 PM PST, early Monday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory for rough bar means that wave conditions are expected to be hazardous to small craft in or near harbor entrances. && $$ PZZ170-173-176-041930- /O.EXT.KSEW.SC.Y.0238.000000T0000Z-181105T0000Z/ Coastal Waters From Cape Flattery To James Island 10 To 60 Nm- Coastal Waters From James Island To Point Grenville 10 To 60 Nm- Coastal Waters From Point Grenville To Cape Shoalwater 10 To 60 Nm- 322 AM PST Sun Nov 4 2018 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 4 PM PST THIS AFTERNOON... * WIND AND SEAS...West wind 15 to 30 knots. Wind waves 3 to 5 feet. West swell 11 to 14 feet at 12 seconds. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 21 to 33 knots are expected to produce hazardous wave conditions to small craft. Inexperienced mariners, especially those operating smaller vessels should avoid navigating in these conditions. && $$ www.weather.gov/seattle
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before this gale warning went out at Nov 3, 9:30 PM PDT, 6 hours 52 minutes earlier.
Area forecast discussion, Nov 3, 9:30 PM PDT, 6 hours 52 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
930 PM PDT Sat Nov 3 2018
.SYNOPSIS...Rain will continue tonight with heavy amounts along the
west slopes of the north and central Cascades. Expect wind advisory
gusts up to 50 mph in the Strait, the central coast, and
north/central Puget Sound northward to Bellingham. Onshore flow
will continue into Sunday with additional showers and small craft
winds still possible in Puget Sound and the Strait through Sunday
morning. Moist northwesterly flow aloft will persist into Tuesday
with the best chance for showers in the mountains. An upper level
ridge will build offshore in the middle of next week for a brief dry
spell. Another weather system will reach the area late next week.
&&
.SHORT TERM...IR/WV satellite imagery shows the main frontal band
not far off the north Washington coast and should start to
slowly push into the interior after midnight. It will be slow to do
so with another 6+ hours of heavy rain anticipated in the Olympics
and north/central Cascades. The UW WRF4km is coming in a bit lower
on rain totals, possibly due to a slightly faster timing on the
front than was originally expected. The 50+ kt westerly flow at 850
mb through early this morning should produce at least a couple more
inches of rain the watch areas, on top of up to one inch that has
fallen. Given the somewhat lower UW WRF QPF, I'm incline to not make
changes at this moment. However, a watch for the Olympics is worth
considering and will wait for the 1-1/3km WRF to arrive along with
other guidance before considering a watch. See the latest hydrology
discussion below for further details.
The lowlands could see up to a half inch of rain before the front
passes Puget Sound, sometime between 10z-12z (3am-5am). The first
round of widespread rain has moved through with the warm front and
the rain shadow affect downwind of the Olympics is becoming well
defined on radar imagery. Models show lighter rain amounts over a
large area of Puget Sound, especially central/north portions up to
at least Everett. This will limit rain totals in these areas, but
the Puget Sound convergence is likely to develop, bringing locally
higher rain amounts to western Snohomish and northwest King county.
Rain shadowing east of the Olympics will limit heavier lowland rain
amounts from around Tacoma northward but will be more conducive for
advisory strength southerly winds to 45 or 50 mph.
South-southwest winds are picking up the past couple hours with the
PDX-BLI gradient up to near +8 mb and climbing. Marine observations
are reflecting this increase with south-southeast winds reaching
small craft strength in most waters and likely to briefly reach gale
in most waters depending on location through early Sunday. With
recent and current rainfall, and some foliage on trees, local power
outages are possible due to downed trees or limbs. Winds will
generally ease behind the front after 4 am Sunday but remain breezy
around Puget Sound with a favorable southwest flow.
The flow will remain onshore through Monday with isolated to
scattered showers, mainly over the coast and mountains. We may see
showers in the central sound with another convergence zone.
Temperatures will be close to normal.
Showers will linger into Tuesday as moist onshore flow continues
an a weak upper level disturbance drops down from B.C. Snow
levels will be lower, around 3000-4000 feet, with a few inches of
snow in the mountains, including the higher passes. Mercer/33
.LONG TERM...Previous discussion...An upper level ridge will bring
drier weather Wednesday and Thursday across the Pac NW. We'll likely
see morning fog in the lowlands but should see some sun breaks in the
afternoon. Thursday morning will be cooler with lows in the 30s.
The ridge may keep the region dry into Friday although the GFS
does show some moisture clipping the area from a weak system over
B.C. It looks like the flow will turn more zonal over the weekend
as the ridge flattens and a trough moves inland. This will bring
more moisture to the region as our next Pacific frontal system
arrives. 33
&&
.AVIATION...A warm front has passed and the trailing cold front will
reach the north coast around midnight and push through the interior
including Puget Sound by around 4am Sunday morning. Strong westerly
flow aloft near 50 kt at 850 mb will probably shadow the immediate
Puget Sound region from roughly Seattle/Tacoma north to at least
Everett. Cigs may show a few hours of improvement until the main
frontal band brings a heavier burst of rain along the front with
MVFR cigs becoming more widespread. Gradients are now forecast to
peak higher than previously though, with PDX-BLI possibly peaking
close to +12 mb after midnight. Wind gusts to 45 or 50 mph from
Tacoma north and the central Coast will ease behind the front,
though remain breezy around Puget Sound through Sunday morning.
KSEA...Ceilings should generally remain in the 2000-2500 ft range
thru mid morning Sunday. The visibility will occasionally lower in
the 4-5SM range through tonight. Rain shadowing off the Olympics may
improve cigs with a lull in precipitation for several hours.
MVFR conditions are anticipated from mid morning Sunday onward.
Southerly winds 18-24 kt w/ gusts to 35 kt becoming Southwest 14 to
18 kt w/ gusts to 30 kt early Sunday before easing midday.
&&
.MARINE...Southerly winds will increase through the early morning
hours Sunday with gales expected in most waters ahead of a front
pushing through the area late tonight. Expect strong onshore
or westerly flow behind the front. Gale force westerly winds are
also likely to develop in the central/east Strait late tonight or
early Sunday morning, easing by midday. Onshore flow will weaken
Sunday afternoon. Light onshore flow will prevail Sunday night and
Monday.
&&
.HYDROLOGY...Up to around 1 inch of rain fell since this afternoon
over parts of the Olympics and north/central Cascades. Another 1-2
inches is likely and could drive a few rivers close to flood stage.
The heavy recent heavy rains have moistened the soils adding to the
potential or more run-off. Hydrographs show the usual suspects (the
Nooksack, Stillaguamish, Snoqualmie and Tolt rivers) all cresting
near flood stage Sunday into early Monday. A flood watch is in
effect for Whatcom, Snohomish and King counties. No flooding is
forecast in the Olympics but rivers running off the west slope and
also the
No additional river flooding is expected next week. Mercer/Schneider
&&
.SEW WATCHES/WARNINGS/ADVISORIES...
WA...Wind Advisory until 4 AM PST Sunday for Admiralty Inlet Area-
Bellevue and Vicinity-Bremerton and Vicinity-Central Coast-
Everett and Vicinity-San Juan County-Seattle and Vicinity-
Tacoma Area-Western Skagit County-Western Whatcom County.
Flood Watch from 7 AM PST Sunday through late Sunday night for
Bellevue and Vicinity-Cascades of Snohomish and King
Counties-Cascades of Whatcom and Skagit Counties-East Puget
Sound Lowlands-Everett and Vicinity-Seattle and Vicinity-
Western Whatcom County.
PZ...Small Craft Advisory for rough bar until 6 PM PST Sunday for
Grays Harbor Bar.
Gale Warning until 3 AM PST Sunday for Admiralty Inlet-Coastal
Waters From Cape Flattery To James Island Out 10 Nm-Coastal
Waters From James Island To Point Grenville Out 10 Nm-
Coastal Waters From Point Grenville To Cape Shoalwater Out
10 Nm-Northern Inland Waters Including The San Juan Islands-
Puget Sound and Hood Canal.
Small Craft Advisory until 3 PM PST Sunday for Coastal Waters
From Cape Flattery To James Island 10 To 60 Nm-Coastal
Waters From James Island To Point Grenville 10 To 60 Nm-
Coastal Waters From Point Grenville To Cape Shoalwater 10
To 60 Nm.
Gale Warning until 11 AM PST Sunday for East Entrance U.S.
Waters Strait Of Juan De Fuca.
Gale Warning until 1 AM PST Sunday for West Entrance U.S. Waters
Strait Of Juan De Fuca.
Gale Warning from 1 AM to 11 AM PST Sunday for Central U.S.
Waters Strait Of Juan De Fuca.
&&
www.weather.gov/seattleThe office that day
Everything else NWS Seattle, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 4, 4:59 AM PST | River Flood Warning | SEW | Snohomish | 9 hr |
| Nov 4, 5:04 AM PST | River Flood Warning | SEW | King | 22 hr |
| Nov 4, 5:49 AM PST | River Flood Warning | SEW | King | 14 hr |
| Nov 4, 6:45 AM PST | River Flood Warning | SEW | Mason | 17 hr |
| Nov 4, 6:45 AM PST | River Flood Warning | SEW | Snohomish | 14 hr |
| Nov 4, 8:50 AM PST | Small Craft Advisory for Hazardous Seas | SEW | 56 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.